Kansas, 2003

Hail and Damaging Winds in Kansas, June 1, 2003

June 1, 2003 · NWS DDC · 19 events in 8 counties and zones

14 thunderstorm wind, 5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 1, 12:35 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 1, 12:35 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
135 PM CDT SUN JUN 1 2003

DAYS 1-2...

TONIGHTS CONVECTIVE EVENT IS PRIMARY CONCERN THIS FCST PERIOD,
FOLLOWED BY ANOTHER ROUND LATE MONDAY NIGHT INTO EARLY TUESDAY.  THE
PERSISTENT NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE PERIOD
WITH RAPID FIRE SUCCESSION OF FAIRLY POTENT S/WV TROFS WITHIN THE
PATTERN.  CLIMATOLOGICALLY, THIS IS THE FAVORED PATTERN FOR REPEATED
EPISODES OF CONVECTIVE COMPEXES, BRINGING THE AREA MUCH WANTED
RAINFALL.

STRONG S/WV OVER WYOMING CONTINUES TO STRENGTHEN LEE TROF ALONG
CO/KS BORDER WITH SFC CIRCULATION NOTED AROUND THE KS/CO/NE
TRI-BORDER AREA.  THIS SFC LOW WILL SLOWLY MOVE SOUTHEAST TOWARDS
WEST-CENTRAL KS BY LATE THIS AFTN, EARLY EVENING.  ANOTHER SFC
CIRCULATION IS LOCATED IN TRADITIONAL LOCATION ALONG ARKANSAS RIVER
VALLEY A.K.A. TRINIDAD LOW.  AS STRONG UPPER DIVERGENCE MOVES INTO
THE PLAINS FROM THE ROCKIES, RAPID CONVECTIVE DEVELOPMENT IS
EXPECTED UP AND DOWN THE LEE TROF.  THERMODYNAMIC PARAMETERS LATE
THIS AFTN POINT AT THE AREA NEAR THE NORTHERN SFC VORT CENTER AS
BEING THE BEST AREA FOR SUSTAINED SUPERCELL THUNDERSTORMS, ALTHOUGH
INITIALLY, THE DEEP LAYER SHEAR WOULD ONLY SUPPORT MULTICELL UPDRAFT
STRUCTURES.  AS DEEP LAYER SHEAR INCREASES AFTER 00Z, TSTMS WILL
BECOME MUCH MORE ORGANIZED WITH A FEW SUPERCELLS OVER THE
NORTHWESTERN 1/3 PORTION OF THE CWA IN THE 00Z TO 02Z TIME FRAME
BEFORE LINEAR MODE EVOLUTION TAKES OVER.  INCREASING 850MB WINDS
FROM THE SOUTH-SOUTHEAST 25-35KTS WILL AID FORWARD PROPAGATING MCS,
SO PRIMARY THREAT AFT 03Z WILL BE WINDS, WITH LARGE HAIL A SECONDARY
THREAT...ESPECIALLY IN SOUTHERN ZONES.

ALL PCPN SHOULD BE SOUTHEAST OF MY AREA BY 12Z AND THE REST OF THE
DAY WILL BE MARKED WITH NEAR OR SLIGHTLY BELOW AVERAGE HIGHS ON
NORTHEAST WINDS.  THE NEXT S/WV TROF IN LINE SHOWS UP WELL ON THE
VAPOR APPROACHING THE WASHINGTON COAST.  THIS SYSTEM WILL
RE-ESTABLISH THE LEE TROF OVER COLORADO AND PROVIDE MOIST UPSLOPE TO
EASTERN CO.  STORMS ARE EXPECTED TO FORM OVER SOUTHEAST COLORADO
WITH ANOTHER COMPLEX OF STORM EXPECTED TO DEVELOP OVER NORTHEAST
CO/SOUTHEAST WY AHEAD OF THIS WAVE.  ANOTHER MCS IS EXPECTED TO ROLL
SOUTH INTO WESTERN KANSAS LATE TOMORROW NIGHT INTO EARLY TUESDAY
MORNING.  THE INHERITED FORECAST HAD THIS HANDLED WELL WITH 40 AND
50 POPS ACROSS THE CWA AND WILL NOT CHANGE.  THE REST OF THE DAY
TUESDAY LOOKS FAIRLY CHILLY WITH TEMPS STRUGGLING TO REACH MID 70S
ON EAST-NORTHEAST WINDS.

DAYS 3-7...

LOOKING AT TODAYS LATEST RUNS OF THE GFS, ECMWF, UKMET, AVN AND
EVEN THE CANADIAN ALL SUGGEST SHORT WAVES WILL REGULARLY CROSS
WESTERN KANSAS IN NORTHWEST FLOW WITH INTERVALS APPROXIMATELY EVERY
1-2 DAYS.  THIS WILL BRING CHANCES OF PRECIP TO THE AREA ONGOING
INTO WEDNESDAY, THEN AGAIN LATE THURSDAY EVENING INTO EARLY FRIDAY,
ONCE AGAIN ON FRIDAY AFTERNOON, THEN PERHAPS LATE SUNDAY.  HAVE
OPTED TO LEAVE POPS OUT OF DAY 7 SUNDAY, AND INSTEAD WARM SURFACE UP
AND INCREASE CLOUDS.  THE GFS AND ECMWF ARE CONSISTENT WITH
YESTERDAYS RUNS OF BREAKING OFF A SMALL BUT CONCENTRATED VORT MAX
SOUTH THROUGH CENTRAL AND SOUTHERN ZONES BY WEDNESDAY MORNING.  NEXT
WAVE CURRENTLY OFF OREGON COAST DIVES INTO FLOW AND CROSSES MORE
WEST TO EAST LATE THURSDAY.  QUESTION MARK IS WHICH PATH THIS (AND
SUBSEQUENT) UPPER WAVES WILL TRACK.  AT THIS POINT, DECIDED TO ADD
SLIGHT POPS FOR THURSDAY AFTERNOON POPS ACROSS ALL OF CWA, AND
CONTINUE 20 POPS IN EASTERN CWA OVERNIGHT THURSDAY NIGHT INTO EARLY
FRIDAY MORNING.   WILL SEE HAVE TO WAIT AND SEE WHERE UPPER STORM
TRACKS.

HIGH TEMPERATURES SHOULD STAY IN MID 70S TO LOW 80S (SOUTH) WED,
THU, & FRI, THEN BEGIN TO WARM UP INTO THE 80S BY WEEKEND.  SOUTHERN
TIER OF COUNTIES MAY EVEN SEE SOME 90S BY SUNDAY, BUT WILL STAY WITH
RANGE OF 80S TO FIT BETTER IN WITH SURROUNDING OFFICES.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 59 81 60 76 / 80 00 40 40
GCK 58 81 59 77 / 80 00 50 40
EHA 61 83 59 84 / 60 00 50 40
LBL 61 82 60 80 / 80 00 50 40
HYS 58 78 59 75 / 70 00 40 40
P28 62 81 62 75 / 80 00 40 30

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

UMSCHEID/12
Hazardous weather outlook, Jun 1, 9:25 AM CST, 6 hours 30 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1025 AM CDT SUN JUN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP AFTER 3 PM NEAR THE
COLORADO-KANSAS BORDER AHEAD OF AN UPPER LEVEL STORM SYSTEM MOVING
THROUGH WYOMING. THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH THE
PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WIND GUSTS LATE THIS
AFTERNOON, GENERALLY FROM LAKIN TO ULYSSES TO HUGOTON AND POINTS
WEST TO THE COLORADO STATE LINE. AN ISOLATED TORNADO CANNOT BE RULED
OUT, HOWEVER LOW LEVEL INSTABILITY SHOULD LIMIT THIS POTENTIAL.

THE THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS IN COVERAGE
AS THEY WORK EAST THROUGH THE GARDEN CITY, DODGE CITY, LIBERAL, AND
ASHLAND AREAS AFTER 7 PM.  BY LATE EVENING, A LARGE THUNDERSTORM
COMPLEX, WITH DAMAGING WIND GUSTS AND VERY HEAVY RAINS BEING THE
PRIMARY THREAT, WILL REACH THE KINSLEY, SAINT JOHN, COLDWATER AND
MEDICINE LODGE AREAS AFTER 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ACROSS SOUTHWEST KANSAS
ON MONDAY NIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED AFTER 3 PM IN THE AREAS NEAR THE
COLORADO BORDER, THEN AFTER 7 PM FROM SCOTT CITY, GARDEN CITY,
LIBERAL, AND POINTS EAST.

UMSCHEID/06

The radar

The Dodge City radar (KDDC), 57 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Hamilton

When
June 1, 3:55 PM CST
Where
Hamilton County, 4 mi W of Syracuse
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.083, -100.467

Hail, Hamilton

When
June 1, 4:05 PM CST
Where
Hamilton County, 4 mi W of Syracuse
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.900, -100.233

Thunderstorm Wind, Hamilton

When
June 1, 4:25 PM CST
Where
Hamilton County, 3 mi S of Syracuse
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.283, -100.350

Hail, Stanton

When
June 1, 4:40 PM CST
Where
Stanton County, 2 mi SE of Big Bow
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -101.817

Hail, Stanton

When
June 1, 4:48 PM CST
Where
Stanton County, Big Bow
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.983, -101.817

Hail, Hamilton

When
June 1, 4:50 PM CST
Where
Hamilton County, Syracuse
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.933, -101.750

Thunderstorm Wind, Grant

When
June 1, 5:10 PM CST
Where
Grant County, 9 mi NW of Ulysses
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -101.533

Large grain car was blown over.

Thunderstorm Wind, Kearny

When
June 1, 5:15 PM CST
Where
Kearny County, Lakin
Measured
70 kt (81 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
37.567, -101.567

Large tree limbs were blown down all over town.

Thunderstorm Wind, Kearny

When
June 1, 5:24 PM CST
Where
Kearny County, Deerfield
Measured
58 kt (67 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.983, -101.750

The wind gust was recorded by a weather lab

Thunderstorm Wind, Kearny

When
June 1, 5:30 PM CST
Where
Kearny County, 14 mi N of Deerfield
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.683, -101.483

Thunderstorm Wind, Kearny

When
June 1, 5:35 PM CST
Where
Kearny County, Deerfield
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.950, -101.250

Thunderstorm Wind, Finney

When
June 1, 5:35 PM CST
Where
Finney County, 8 mi W of Holcomb
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -101.133

Thunderstorm Wind, Ford

When
June 1, 5:36 PM CST
Where
Ford County, Dodge City Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.183, -101.133

The wind gust was recorded by backup wind equipment.

Thunderstorm Wind, Finney

When
June 1, 5:48 PM CST
Where
Finney County, 2 mi N of Garden City
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.983, -101.133

Thunderstorm Wind, Finney

When
June 1, 5:49 PM CST
Where
Finney County, Garden City
Measured
55 kt (63 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.983, -101.133

The wind gust was recorded at a weather lab site

Thunderstorm Wind, Finney

When
June 1, 5:50 PM CST
Where
Finney County, Garden City
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.767, -99.967

Thunderstorm Wind, Finney

When
June 1, 6:10 PM CST
Where
Finney County, 13 mi W of Kalvesta
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.000, -100.867

Thunderstorm Wind, Gray

When
June 1, 6:30 PM CST
Where
Gray County, 9 mi NE of Cimarron
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
37.967, -100.867

Several power poles were blown down.

Thunderstorm Wind, Meade

When
June 1, 7:05 PM CST
Where
Meade County, 1 mi W of Meade
Measured
54 kt (62 mph) measured gust
Reported by
STORM CHASER
Coordinates
37.967, -100.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365017, 5365018, 5365019, 5365020, 5365021, 5365022, 5365023, 5365024, 5365025, 5365026, 5365027, 5365028, 5365029, 5365030, 5365097, 5365098, 5365404, 5365405, 5365406.